Peripheral Neuropathy

Peripheral Neuropathy

Peripheral neuropathy refers to neurologic dysfunction that occurs outside of the brain and spinal cord. Patients with cancer are at risk for peripheral neuropathy caused by cancer, treatment, or both. Solid tumors can cause neuropathic symptoms and pain by pressing on local nerves. Chemotherapeutic agents that can cause peripheral neuropathy include epothilones, platinum analogs, taxanes, and vinca alkaloids. Among patients treated with anticancer therapies known to increase the risk of peripheral neuropathy, 10%–100% will develop the condition.

According to the research, peripheral neuropathy can cause pain and other sensory symptoms as well as patient safety concerns because of changes in dexterity, gait and balance problems, weakness, proprioception, and loss of some motor skills.

Have a question about how to apply this PEP topic to your practice? Ask a nurse on ONS staff at clinical@ons.org

This topic was updated on July 29, 2015.

20112015 Authors

Cindy S. Tofthagen, PhD, ARNP, AOCNP®, FAANP, Constance Visovsky, RN, PhD, ACNP, Dawn Camp-Sorrell, RN, MSN, FNP, AOCN®, Mary L. Collins, RN, MSN, OCN®, Colleen H. Erb, MSN, CRNP, ACNP-BC, AOCNP®, Emily K. Olson, RN, MSN, OCN®, and Sylvia K. Wood, DNP, APRN, ANP-BC

ONS Staff: Margaret M. Irwin, PhD, RN, MN, Christine M. Maloney, BA, Kerri A. Moriarty, MLS, and Mark Vrabel, MLS, AHIP, ELS

 

2009 Authors

Constance Visovsky, RN, PhD, ACNP, and Mary L. Collins, RN, MSN, OCN®

ONS Staff: Heather Belansky, RN, MSN

 

2007 Authors

Constance Visovsky, PhD, RN, ACNP, Mary L. Collins, RN, MSN, OCN®, Connie Hart, RN, BSN, OCN®, Linda I. Abbott, RN, MSN, AOCN®, CWON, and Julie A. Aschenbrenner, RN, OCN®

ONS Staff: Kristen Baileys, RN, MSN, CRNP, AOCNP®


Menu